Wednesday, October 3, 2007


*This case is related to Monday's case (scroll down).

You and your attending see the man you met on the MUNI (in the previous case). The attending says that he would like to start the patient on the following regimen of three drugs:
After starting these drugs, the patient steadily improves. Two months later though, he returns to SFGH with eye complaints. He says that he has blurred vision and sees floaters. Sometimes, he gets the sensation of flashing lights. You measure his visual acuity and it's gotten worse. On fundoscopic exam, you see an intense inflammatory reaction. Your attending says that the patient's symptoms stem from an infection of one of the eight human herpesviruses.

Challenge: Which herpesvirus is causing these eye problems? What is the relationship between the therapy and these eye problems?

Related Questions:
1. What are the drugs shown? What is the regimen called? Hint: that second drug is an analog of cytidine.

Images are shown under GNU Free Documentation License or are in the public domain.

1 comment:

Craig said...


The first drug is Efavirenz, a non-nucleoside reverse transcriptase inhibitor. The second is FTC or Emtricitabine, a nucleoside reverse transcriptase inhibitor (cytidine analog). The last drug is Tenofovir disproxil fumarate (TDF or PMPA), a nucleotide analog reverse transcriptase inhibitor. These three drugs are combined as a fixed triple dose drug Atripla for treatment of HIV and as part of highly active antiretroviral therapy (HAART).

The patient is suffering from immune reconstitution inflammatory syndrome. As the immune system recovers from HIV, it responds to a previously acquired opportunistic infection with an overwhelming inflammatory response. Thus, there is paradoxical worsening of preexisting infections following the initiation of HAART. This can occur with mycobacterial infections, cryptococcal infections, JC virus, Pneumocystis carinii, herpes zoster, hepatitis B and C, leishmaniasis, and other diseases. In this case, the inflammatory reaction is against cytomegalovirus causing immune recovery uveitis.

Sources: Wikipedia, UpToDate.